Alert archive / Kansas / Flash Flood Warnings in 2002
Flash Flood Warning 60, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 24, 2002, 5:38 AM CDT for Elk County, Greenwood County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2002, 5:38 AM CDT (10:38 UTC)
- Expired
- May 24, 2002, 10:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 241040 FFWICT KSC049-073-241545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 538 AM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * FLASH FLOOD WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS ELK COUNTY IN SOUTHEAST KANSAS * UNTIL 1045 AM CDT * AT 531 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS TAPERING OFF. HOWEVER RADAR ESTIMATES THAT WIDESPREAD 3 TO 5 INCH RAINFALL HAD OCCURRED SINCE MIDNIGHT ACROSS SOUTHERN GREENWOOD AND MUCH OF ELK COUNTIES. THIS WILL PRODUCE ADDITIONAL DANGEROUS RUNOFF FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR DRAINAGE. REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR GREENWOOD AND ELK COUNTIES UNTIL 1045 AM CDT. LAT...LON 3769 9597 3732 9598 3731 9650 3769 9650 /OMITT NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:30 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 24, 3:30 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 AM CDT FRI MAY 24 2002 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FLASH FLOOD POTENTIAL THROUGH TONIGHT. LATEST WATER VAPOR LOOP SHOWING TWO LARGE COMPLEXES. THE FIRST ONE WAS LOCATED IN NORTHERN OK WHILE THE SECOND ONE WAS LOCATED IN SOUTH CENTRAL AND SOUTHEAST KS. THE COMPLEX ACROSS SRN KS HAS BEEN BACKBUILDING AND SHOWING VERY LITTLE IF ANY FORWARD PROPOGATION DURING THE NIGHT. MEANHWILE...THE COMPLEX ACROSS OK IS SHOWING A MUCH FASTER FORWARD PROPOGATION. IT APPEARS THE LOW LEVEL JET IS STARTING TO VEER ACCORDING THE LAMONT PROFILER WHICH IS HELPING SPEED UP THE MOVEMENT OF THE COMPLEX IN OK. WOULD EXPECT THE COMPLEX IN SOUTHERN KS TO ALSO FOLLOW SUITE AND PROGRESS THROUGH SE KS THROUGH THE EARLY MORNING HOURS. THIS COMPLEX HAS PRODUCED DOPPLER RAINFALL ESTIMATES ACROSS BUTLER/COWLEY COUNTIES BETWEEN 4 AND 5 INCHES WHICH MATCHES WELL WITH THE COOP OBSERVERS. AS THIS COMPLEX MOVES EAST...I WOULD EXPECT THE COMPLEX TO NOT BACKBUILD AS MUCH DURING THE REMAINDER OF THE MORNING DUE TO THE VEERING OF THE LOW LEVEL JET. AS A RESULT...THESE SHOWERS AND STORMS SHOULD TEND WEAKEN BY MID MORNING. WE WILL HANG ON TO LIKELY POPS DURING THE MORNING IN THE SOUTHEAST WITH MAINLY CHANCE POPS ELSEWHERE. TONIGHT IT APPEARS THE NEXT SHORTWAVE WILL ROTATE IN FROM THE ROCKIES AND BRING ANOTHER ROUND OF SHOWERS AND STORMS. IT APPEARS THERE WILL BE AID AGAIN FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. IT APPEARS THAT THIS WAVE WILL BE MORE PROGRESSIVE THAN TONIGHTS WAVE...BUT THE MODELS ARE TENDING TO SLOW THE PROGRESSION OF THIS WAVE FROM THE PREVIOUS RUN. AS A RESULT...WE ARE KEEPING OUR FFA GOING UNTIL TOMORROW MORNING. SATURDAY WE WILL KEEP A SHOT OF MORNING SHOWERS AND THUNDERSTORMS GOING IN SOUTHEAST KS...BUT THE REST OF THE FORECAST PACKAGE LOOKS GOOD AS HIGH PRESSURE BUILDS IN FROM THE ROCKIES THIS WEEKEND. FCSTID = 18 ICT 65 53 71 54 / 40 70 10 10 HUT 63 51 72 54 / 40 70 10 10 EWK 65 53 71 54 / 40 70 10 10 EQA 65 53 71 54 / 40 70 10 10 WLD 67 55 72 56 / 40 70 10 10 RSL 58 47 71 52 / 40 70 10 10 GBD 58 47 71 52 / 40 70 10 10 SLN 60 49 72 53 / 40 70 10 10 MPR 60 49 72 53 / 40 70 10 10 CFV 69 60 70 53 / 40 70 10 10 CNU 69 60 70 53 / 40 70 10 10 K88 69 60 70 53 / 40 70 10 10 .ICT... KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053... KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100. COX
In the hours before
Special weather statement, May 24, 2:44 AM CDT, 2 hours 54 minutes before
KSZ082-091-240805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 244 AM CDT FRI MAY 24 2002 SEVERE THUNDERSTORM WATCH NUMBER 323 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS... HARPER KINGMAN ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE EARLY MORNING HOURS TODAY. HEAVY RAINS AND FLOODING WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS...REMEMBER A FLOOD WATCH REMAINS IN EFFECT.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:58 AM CDT | Flash Flood Warning | ICT | Butler, Cowley | 4 hr |
| May 24, 2:10 AM CDT | Flash Flood Warning | ICT | Elk, Greenwood | 4 hr |
| May 24, 2:29 AM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| May 24, 3:35 AM CDT | Flash Flood Warning | ICT | Chautauqua | 4 hr |
| May 24, 3:59 AM CDT | Flash Flood Warning | ICT | Wilson | 6 hr |
| May 24, 4:06 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery, Neosho | 6 hr |
| May 24, 4:16 AM CDT | Flash Flood Warning | ICT | Butler, Cowley | 5 hr |
| May 24, 6:23 AM CDT | Flash Flood Warning | ICT | Allen | 4 hr |
| May 24, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 38 min |
| May 24, 1:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 24, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 56 min |
| May 24, 6:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| May 24, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| May 24, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| May 24, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
Nearby
Flash Flood Warnings in Kansas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.